Alert archive / Iowa / Special Weather Statements in 2021

Special Weather Statement, NWS Quad Cities, IA

May 26, 2021Washington County, Iowa

NWS Quad Cities, IA issued this special weather statement at May 26, 2021, 2:05 AM CDT for Washington County, Iowa. It was in force for 25 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 26, 2021, 2:05 AM CDT (07:05 UTC)
Expired
May 26, 2021, 2:30 AM CDT
In force
25 min
Issued by
NWS Quad Cities, IA

County Washington County, IA

The radar

The Quad Cities radar (KDVN), 115 km from the middle of the area, began a volume at 07:04 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Davenport, (KDVN), launched 00:00Z, 7.1 hours before the alert went out and 122 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Davenport, at 00:00Z on 2021-05-26Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 849 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Davenport, at 00:00Z on 2021-05-26The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 98 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
849 J/kg
Mixed-layer CIN
-7 J/kg
Mixed-layer LCL
751 m above ground
0-6 km bulk shear
27 kt
0-1 km storm-relative helicity
98 m²/s²
0-3 km storm-relative helicity
65 m²/s²
Significant tornado parameter
0.2
Supercell composite
1.7

Open this sounding in Storm Lab

The text

As transmitted.

209 
WWUS83 KDVN 260705
SPSDVN

Special Weather Statement
National Weather Service Quad Cities IA/IL
205 AM CDT Wed May 26 2021

IAC101-107-183-260730-
Keokuk-Washington-Jefferson-
205 AM CDT Wed May 26 2021

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT EASTERN KEOKUK...
WASHINGTON AND NORTHERN JEFFERSON COUNTIES UNTIL 230 AM CDT...

At 205 AM CDT, radar indicated strong thunderstorms were located
along a line extending from near Kinross to near Richland. Movement
was east at 30 mph.

Winds in excess of 40 mph and half inch hail are possible with these
storms.

Locations impacted include...
Washington, Kalona, Wellman, Brighton, Richland, South English,
Packwood, Harper, Pleasant Plain, Kinross, Coppock, Richmond, Keota,
Ollie, West Chester, Washington Airport, Linby, East Pleasant Plain,
Pekin and Lake Darling State Park.

LAT...LON 4116 9218 4151 9211 4147 9158 4141 9159
      4116 9167 4116 9171 4113 9172 4113 9218
TIME...MOT...LOC 0705Z 273DEG 27KT 4148 9194 4116 9203 

$$

Uttech

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Quad Cities, IA wrote its last area forecast discussion before this special weather statement went out at May 26, 12:47 AM CDT, 1 hour 18 minutes earlier.

Area forecast discussion, May 26, 12:47 AM CDT, 1 hour 18 minutes before
Area Forecast Discussion
National Weather Service Quad Cities IA IL
1247 AM CDT Wed May 26 2021

...AVIATION UPDATE...

.SYNOPSIS...
Issued at 328 PM CDT Tue May 25 2021

Convection burgeoning across portions of southeast Iowa, northeast
Missouri and west central Illinois attendant to a weak upper wave
and divergence. This area has seen an earlier bout of showers,
which coupled with cloudiness has resulted in cooler temperatures
into the lower to mid 70s, overall limiting BL instability in
an area of DCAPE minimum and weaker lapse rates per RAP mesoanalysis.
Elsewhere, extent of convective development in the short term is
a bit murky due to cloudiness limiting temperatures to near the
convective temperature and lack of any coherent boundary, but
there does appear to be a wave approaching from southwest Iowa.
Thus, potential for additional scattered development north/west
is possible rest of this afternoon. Otherwise, it's been a
breezy/windy day at times with 40 kts LLJ and deeper mixing
leading to gusts 25-35 mph ahead of a surface cold front moving
through far northwest Iowa.

&&

.SHORT TERM...(This Evening through Wednesday)
ISSUED AT 328 PM CDT Tue May 25 2021

Chance of showers and storms will persist tonight until the
cold front passes 08z through 14z from northwest to southeast.
A few of the storms could contain small hail, and also gusty
winds as the BL remains mixed ahead of the cold front. In
addition localized heavy rain is possible with PWATs approaching
1.7 inches. This activity looks to exit around daybreak or
shortly thereafter across the far southeast on Wednesday with
the front departing. In it's wake, a very nice day is on tap
Wednesday with much less humidity and a northerly breeze along
with abundant sunshine. Highs should top out well into the 70s
and lower 80s.

.LONG TERM...(Wednesday Night through Tuesday)
ISSUED AT 328 PM CDT Tue May 25 2021

Key messages:
1) Potential for MCS and heavy rain Thursday
2) Chilly to end the week, then a pleasant upcoming holiday weekend.

Models remain in decent agreement on bringing an MCS across the
area on Thursday. However, confidence is lower despite the good
model agreement, as some of the old rules of thumb for genesis and
track of MCS's including 850 mb temperature gradient 19-24c
would support a track well to our southwest/south if surface based
and being in closer proximity to warm front. That said for now
we're in a marginal risk from SPC in our southern counties which
if complex tracks further north couldn't rule out some stronger
storms south. The main concern though would be heavy rain with PWATs
over 1.5 inches supporting 1-2 inch rain potential, but again this
pending track/strength of system. Again if system tracks further
south/southwest, then likely still inline for some rain Thursday
with mid level wave and front, but potentially more stratiform rain
and perhaps not quite as widespread or heavy though making for a
nasty day and rather cool.

Following this system, an anomalously strong high pressure system
and cool airmass settles in for late week into the upcoming
holiday weekend. Several models show 850 mb temperatures of 1 to 2C
by 12z Friday! This will result in unseasonably cool conditions
Friday into Saturday, with temperatures 15-25 degrees below normal
with lows mainly in the 40s and highs in the 60s... though on
Friday could see a few 30s for lows far north and highs staying in
the 50s along the Hwy 20 corridor! Should be dry for much if not
all of the holiday weekend, though have kept some small chances by
late in the weekend and for Memorial Day west of the Mississippi
but recent drying trends may see these go away in later forecasts.
It would appear as though any rain chances would wait until return
flow/warm advection commences heading past the Memorial Holiday
into the middle of next week, with highs moderating back near normal.

&&

.AVIATION...(For the 06Z TAFS through 06Z Wednesday Night)
ISSUED AT 1238 AM CDT Wed May 26 2021

MVFR/IFR will be possibly with scattered showers and storms
initially, especially at MLI and BRL. All sites should be VFR by
09Z, which will last through the rest of the forecast period.
Winds will be shifting from the WSW to the NW this morning and
eventually N by evening.

&&

.DVN WATCHES/WARNINGS/ADVISORIES...
IA...NONE.
IL...NONE.
MO...NONE.
&&

SYNOPSIS...05
SHORT TERM...05
LONG TERM...05
AVIATION...14
Hazardous weather outlook, May 25, 4:24 AM CDT, 21 hours 41 minutes before
Hazardous Weather Outlook
National Weather Service Quad Cities IA IL
424 AM CDT Tue May 25 2021

IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007-
009-015>018-024>026-034-035-MOZ009-010-260930-
Buchanan-Delaware-Dubuque-Benton-Linn-Jones-Jackson-Iowa-Johnson-
Cedar-Clinton-Muscatine-Scott-Keokuk-Washington-Louisa-Jefferson-
Henry IA-Des Moines-Van Buren-Lee-Jo Daviess-Stephenson-Carroll-
Whiteside-Rock Island-Henry IL-Bureau-Putnam-Mercer-Henderson-
Warren-Hancock-McDonough-Scotland-Clark-
424 AM CDT Tue May 25 2021

This Hazardous Weather Outlook is for portions of north central
Illinois...northwest Illinois...west central Illinois...east
central Iowa...northeast Iowa...southeast Iowa and northeast
Missouri.

.DAY ONE...TODAY AND TONIGHT

The Storm Prediction Center has a marginal risk for severe storms
this afternoon into tonight. Isolated damaging winds are the
primary concern. Thunderstorms are possible this afternoon but
coverage is expected to remain low. The highest coverage of storms
may hold off until tonight as a cold front moves through the
area.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

Another round of rain and thunderstorms is expected on Thursday.
This system could produce heavy rainfall with 1 to 2 inches
possible in the hardest hit areas. There is also a marginal risk
for severe storms south of Interstate 80.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed this afternoon into tonight.

Uttech

In the hours before

Local storm report, May 25, 9:43 PM CDT, 4 hours 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
943 PM CDT TUE MAY 25 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0918 PM     TSTM WND GST     5 SSE HAZLETON          42.55N 91.86W
05/25/2021  E45 MPH          BUCHANAN           IA   TRAINED SPOTTER

            ESTIMATED 40-50 MPH GUST.

&&
Special weather statement, May 25, 11:26 PM CDT, 2 hours 39 minutes before
Special Weather Statement
National Weather Service Quad Cities IA/IL
1126 PM CDT Tue May 25 2021

IAC011-105-113-260500-
Benton-Jones-Linn-
1126 PM CDT Tue May 25 2021

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT CENTRAL BENTON...
NORTHWESTERN JONES AND LINN COUNTIES UNTIL MIDNIGHT CDT...

At 1125 PM CDT, radar indicated strong thunderstorms were located
along a line extending from near Troy Mills to Toddville to Newhall.
Movement was east at 40 mph.

Winds in excess of 40 mph are possible with these storms.

Locations impacted include...
Cedar Rapids, Anamosa, Vinton, Marion, Hiawatha, Mount Vernon,
Robins, Center Point, Fairfax, Atkins, Urbana, Central City,
Springville, Palo, Shellsburg, Newhall, Walker, Van Horne, Alburnett
and Coggon.

This includes Interstate 380 between mile markers 15 and 46.

LAT...LON 4211 9221 4230 9190 4228 9127 4204 9127
      4189 9148 4196 9230
TIME...MOT...LOC 0425Z 282DEG 33KT 4227 9163 4212 9172 4198 9194

Uttech
Special weather statement, May 26, 12:03 AM CDT, 2 hours 2 minutes before
Special Weather Statement
National Weather Service Quad Cities IA/IL
1203 AM CDT Wed May 26 2021

IAC031-045-097-103-105-113-260530-
Jackson-Cedar-Johnson-Jones-Linn-Clinton-
1203 AM CDT Wed May 26 2021

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT SOUTHWESTERN JACKSON...
NORTHERN CEDAR...NORTHEASTERN JOHNSON...JONES...LINN AND NORTHWESTERN
CLINTON COUNTIES UNTIL 1230 AM CDT...

At 1203 AM CDT, radar indicated strong thunderstorms were located
along a line extending from near Stone City to Martelle to near
Walford. Movement was east at 40 mph.

Winds in excess of 40 mph are possible with these storms.

Locations impacted include...
Cedar Rapids, Anamosa, Mechanicsville, Stanwood, Marion, Hiawatha,
Mount Vernon, Robins, Center Point, Lisbon, Fairfax, Solon, Ely,
Walford, Central City, Springville, Palo, Swisher, Lowden and Olin.

This includes Interstate 380 between mile markers 10 and 36.

LAT...LON 4216 9072 4191 9080 4173 9129 4187 9183
      4195 9183 4221 9178 4226 9156
TIME...MOT...LOC 0503Z 285DEG 33KT 4216 9132 4203 9135 4186 9179

Uttech
Special weather statement, May 26, 1:33 AM CDT, 32 minutes before
Special Weather Statement
National Weather Service Quad Cities IA/IL
133 AM CDT Wed May 26 2021

IAC095-107-260715-
Keokuk-Iowa-
133 AM CDT Wed May 26 2021

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT KEOKUK AND SOUTHWESTERN
IOWA COUNTIES UNTIL 215 AM CDT...

At 133 AM CDT, radar indicated strong thunderstorms were located
along a line extending from 8 miles northwest of Keswick to 7 miles
southwest of Delta. Movement was east at 30 mph.

Winds in excess of 40 mph and penny size hail are possible with these
storms.

Locations impacted include...
Sigourney, North English, What Cheer, Delta, Keswick, South English,
Harper, Hayesville, Ollie, Webster, Thornburg, Gibson, Lancaster,
Coal Creek, Keokuk County Expo, Lake Belva Deer Park, Yenruogis
County Park and Keokuk County Fairgrounds.

LAT...LON 4151 9241 4151 9230 4154 9229 4153 9198
      4118 9208 4120 9241
TIME...MOT...LOC 0633Z 274DEG 28KT 4152 9238 4125 9245

Uttech
Special weather statement, May 26, 2:05 AM CDT, 0 minutes before
Special Weather Statement
National Weather Service Quad Cities IA/IL
205 AM CDT Wed May 26 2021

IAC101-107-183-260730-
Keokuk-Washington-Jefferson-
205 AM CDT Wed May 26 2021

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT EASTERN KEOKUK...
WASHINGTON AND NORTHERN JEFFERSON COUNTIES UNTIL 230 AM CDT...

At 205 AM CDT, radar indicated strong thunderstorms were located
along a line extending from near Kinross to near Richland. Movement
was east at 30 mph.

Winds in excess of 40 mph and half inch hail are possible with these
storms.

Locations impacted include...
Washington, Kalona, Wellman, Brighton, Richland, South English,
Packwood, Harper, Pleasant Plain, Kinross, Coppock, Richmond, Keota,
Ollie, West Chester, Washington Airport, Linby, East Pleasant Plain,
Pekin and Lake Darling State Park.

LAT...LON 4116 9218 4151 9211 4147 9158 4141 9159
      4116 9167 4116 9171 4113 9172 4113 9218
TIME...MOT...LOC 0705Z 273DEG 27KT 4148 9194 4116 9203

Uttech

The office that day

Everything else NWS Quad Cities, IA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 25, 11:26 PM CDTSpecial Weather StatementDVNBenton, Linn34 min
May 26, 12:03 AM CDTSpecial Weather StatementDVNJones, Linn27 min
May 26, 1:33 AM CDTSpecial Weather StatementDVNKeokuk42 min
May 26, 3:07 AM CDTSpecial Weather StatementDVNLouisa38 min
May 26, 3:45 AM CDTSpecial Weather StatementDVNMercer, Rock Island45 min

Nearby

Special Weather Statements in Iowa, 2021Every special weather statement in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.